Alert archive / South Dakota / Tornado Warnings in 2016

Tornado Warning 7, NWS Rapid City, SD

July 6, 2016Meade County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 6, 2016, 4:19 PM MDT for Meade County, South Dakota. It was in force for 26 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2016, 4:19 PM MDT (22:19 UTC)
Expired
Jul 6, 2016, 4:45 PM MDT
In force
26 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Meade County, SD

The radar

The Rapid City radar (KUDX), 26 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:20 PM MDTTSTM WND GST 608 Ssw Union Center, SD
Jul 6, 4:30 PM MDTTSTM WND GST 603 E Elm Springs, SD
Jul 6, 4:30 PM MDTTSTM WND GST 704 N Elm Springs, SD
Jul 6, 4:30 PM MDTHAIL 0.54 N Elm Springs, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 2:21 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-380 J/kg
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WFUS53 KUNR 062219
TORUNR
SDC093-062245-
/O.NEW.KUNR.TO.W.0007.160706T2219Z-160706T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
419 PM MDT WED JUL 6 2016

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN MEADE COUNTY IN WEST CENTRAL SOUTH DAKOTA...

* UNTIL 445 PM MDT
    
* AT 419 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 8 MILES EAST OF HEREFORD...OR 32 MILES
  NORTHEAST OF RAPID CITY...MOVING SOUTHEAST AT 55 MPH.

  HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
           DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  ELM SPRINGS AROUND 430 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4430 10286 4447 10277 4438 10234 4416 10249
TIME...MOT...LOC 2219Z 293DEG 48KT 4436 10272 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

RUDGE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 6, 1:34 PM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 6, 1:34 PM MDT, 2 hours 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
134 PM MDT WED JUL 6 2016

.SHORT TERM...(This Evening Through Thursday Night)
Issued at 106 PM MDT Wed Jul 6 2016

Upper level analysis has shortwave trof crossing northern Montana
with southwest flow aloft across the forecast area. Skies are
mostly sunny to partly cloudy across South Dakota, and partly to
mostly cloudy across Northeast Wyoming. Regional radar currently
has some showers across Haakon and Meade counties, and across
portions of Northeast Wyoming. At the surface, low pressure is
located across Northeast Wyoming and southeast Montana, with a
warm frontal boundary into the Nebraska panhandle. Boundary layer
winds are out of the southeast across much of the area with
temperatures in the 80s.

This afternoon/evening...Upper level trof over the Northern
Rockies will slowly shifting east late this afternoon, with
southwest upper flow over the forecast area. Latest update from
SPC has upgraded some of the South Dakota plains to a moderate
risk this afternoon and evening. As upper level support inches
closer, and surface low/warm frontal boundary slides into the
western Black Hills area in the next hour, expect showers and
thunderstorms to develop and quickly become severe. Tennis ball
sized hail and wind gusts exceeding 80 mph will be possible with
the storms this afternoon and evening. Expect individual storms to
track eastward to east-southeastward this afternoon across western
South Dakota, and eventually congeal into a line late this
afternoon across central South Dakota. An isolated tornado is not
out of the question across the South Dakota plains east of the
Black Hills.

By this evening, much of the strongest activity will be in the far
eastern portions of the CWA, with the severe threat predominately
damaging wind gusts. Line of storms will shift east quickly with
only isolated showers expected across the area after mid evening
due to slow moving Montana upper shortwave. Low temperatures will
fall into the 50s and lower 60s.

Thursday...Slow moving Montana upper shortwave will shift into
North Dakota as weak surface high pressure slides into Northeast
Wyoming and western South Dakota. Between the incoming high and
departing low pressure systems, breezy northwest winds will
develop, mainly across the South Dakota plains. Best instability
shifts into central South Dakota on Thursday, but with upper
shortwave in the vicinity, isolated showers and a few
thunderstorms will still be possible across the area. High
temperatures will be cooler, in the 70s to around 80 degrees.
Clear and cool conditions are expected Thursday night, with
temperatures falling into the 50s.

.LONG TERM...(Friday Through Wednesday)
Issued at 106 PM MDT Wed Jul 6 2016

Weak shortwave ridging will cross the region Friday as surface
high pressure pushes east into the upper Midwest. Return flow sets
up through the day, bringing warmer temps to the area Friday.
Could see isolated storms develop within the theta-e ridge ahead
of a dryline pushing across NE WY into SW SD...but generally dry
weather is expected. Instability increases Saturday ahead of an
approaching low, but with weak upper forcing and models
disagreeing on precip chances, will leave slight chance pops for
now. Chances for thunderstorms increase on Sunday as the strong
wave/upper low pushes into the northern plains. Models then show
the upper low stalling out north of the CWA with a dryline keeping
the area generally dry through the first half of the work week.
After a very warm weekend...temps will become more seasonable
through the work week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 106 PM MDT Wed Jul 6 2016

Showers and thunderstorms will increase in coverage and intensity
this afternoon and evening. Severe storms are expected...with
MVFR/IFR visibilities possible in heavy rain, along with erratic
gusty winds. Some scattered showers/storms may linger into
Thursday morning.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.

&&

SHORT TERM...15
LONG TERM...Pojorlie
AVIATION...Pojorlie
Hazardous weather outlook, Jul 6, 11:45 AM MDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1145 AM MDT WED JUL 6 2016

SDZ031-032-042>044-046-047-049-073-071300-
PENNINGTON CO PLAINS-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-
MELLETTE-TODD-TRIPP-SOUTHERN MEADE CO PLAINS-
1145 AM MDT WED JUL 6 2016 /1245 PM CDT WED JUL 6 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL BRING A MODERATE RISK FOR SEVERE
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES CAN BE EXPECTED
WITH THE STRONGEST STORMS. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE FROM THE BLACK HILLS EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS IN THE PERIOD.
ISOLATED SEVERE STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ012>014-024>030-041-072-074-WYZ056>058-071-071300-
BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN FOOT HILLS-
CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-CUSTER CO PLAINS-
FALL RIVER-STURGIS/PIEDMONT FOOT HILLS-HERMOSA FOOT HILLS-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
1145 AM MDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL BRING AN ENHANCED RISK FOR SEVERE
THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING. LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES CAN BE EXPECTED
WITH THE STRONGEST STORMS. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE FROM THE BLACK HILLS EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS IN THE PERIOD.
ISOLATED SEVERE STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-WYZ054-055-071300-
HARDING-PERKINS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
1145 AM MDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA...AND NORTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. ISOLATED SEVERE
WEATHER IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS IN THE PERIOD.
ISOLATED SEVERE STORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jul 6, 2:46 PM MDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
246 PM MDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             SUNDANCE                44.40N 104.38W
07/06/2016  E0.25 INCH       CROOK              WY   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Jul 6, 3:05 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
305 PM MDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             NEWELL                  44.71N 103.42W
07/06/2016  E1.00 INCH       BUTTE              SD   TRAINED SPOTTER

0250 PM     TSTM WND GST     NEWELL                  44.71N 103.42W
07/06/2016  E60 MPH          BUTTE              SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jul 6, 3:48 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
348 PM MDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     12 SSE DOWNTOWN NEWCAST 43.70N 104.13W
07/06/2016  E60 MPH          WESTON             WY   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jul 6, 3:53 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
353 PM MDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             TILFORD                 44.30N 103.43W
07/06/2016  E0.75 INCH       MEADE              SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jul 6, 3:59 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
359 PM MDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     2 SSE TILFORD           44.28N 103.42W
07/06/2016  E60 MPH          MEADE              SD   TRAINED SPOTTER

0330 PM     HAIL             2 SSE TILFORD           44.28N 103.42W
07/06/2016  E0.88 INCH       MEADE              SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jul 6, 4:18 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
418 PM MDT WED JUL 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             7 NNE ELLSWORTH AFB     44.23N 103.04W
07/06/2016  M1.00 INCH       MEADE              SD   NWS EMPLOYEE

&&

POJORLIE

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:49 PM MDTSpecial Weather StatementUNRFall River41 min
Jul 5, 7:07 PM MDTSpecial Weather StatementUNRFall River23 min
Jul 5, 7:27 PM MDTSpecial Weather StatementUNROglala Lakota48 min
Jul 5, 8:09 PM MDTSpecial Weather StatementUNROglala Lakota51 min
Jul 5, 8:40 PM MDTSpecial Weather StatementUNRBennett35 min
Jul 5, 8:49 PM MDTSpecial Weather StatementUNRLawrence26 min
Jul 5, 9:00 PM MDTSevere Thunderstorm WarningUNRBennett46 min
Jul 5, 9:07 PM MDTSpecial Weather StatementUNROglala Lakota38 min
Jul 5, 9:17 PM MDTSevere Thunderstorm WarningUNROglala Lakota, Pennington43 min
Jul 5, 9:52 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Pennington53 min
Jul 5, 10:44 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Ziebach60 min
Jul 6, 12:41 AM MDTSpecial Weather StatementUNRMeade34 min
Jul 6, 1:19 AM MDTSevere Thunderstorm WarningUNRButte, Lawrence, Meade56 min
Jul 6, 2:09 AM MDTSevere Thunderstorm WarningUNRMeade66 min
Jul 6, 2:55 AM MDTSevere Thunderstorm WarningUNRMeade, Pennington35 min
Jul 6, 1:35 PM MDTSpecial Weather StatementUNRMeade25 min
Jul 6, 2:04 PM MDTSpecial Weather StatementUNRButte41 min
Jul 6, 2:31 PM MDTSevere Thunderstorm WarningUNRLawrence59 min
Jul 6, 2:37 PM MDTSevere Thunderstorm WarningUNRButte, Meade68 min
Jul 6, 3:22 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington53 min
Jul 6, 3:24 PM MDTSevere Thunderstorm WarningUNRBennett21 min
Jul 6, 3:29 PM MDTSevere Thunderstorm WarningUNRCuster61 min
Jul 6, 3:34 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington, Perkins, Ziebach56 min
Jul 6, 3:38 PM MDTSevere Thunderstorm WarningUNRButte, Harding50 min
Jul 6, 3:42 PM MDTSevere Thunderstorm WarningUNRHarding63 min
Jul 6, 3:46 PM MDTSevere Thunderstorm WarningUNRButte, Meade44 min
Jul 6, 3:53 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River67 min
Jul 6, 4:07 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington38 min
Jul 6, 4:26 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington, Ziebach64 min
Jul 6, 4:30 PM MDTTornado WarningUNRMeade, Pennington30 min
Jul 6, 4:40 PM MDTTornado WarningUNRMeade, Pennington20 min
Jul 6, 4:47 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington43 min
Jul 6, 4:58 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Oglala Lakota, Pennington62 min
Jul 6, 5:05 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach70 min
Jul 6, 5:31 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Oglala Lakota, Pennington59 min
Jul 6, 5:47 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Perkins58 min

Nearby

Tornado Warnings in South Dakota, 2016Every tornado warning in 2016Tornadoes in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.